| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Week of June 30, 2003

    Question: I work in a community service program with a gentleman who is about 50 years old and has been diagnosed with schizophrenia and possibly traumatic brain injury (TBI). In the last few years, he has had incidents where his eyes roll up and can stay up for 10 minutes to 1 hour. Several physician have the opinion that the cause may be from a psychotic event, seizures, etc. I have read a little about ocular gyric crisis and feel that this could be a possibility. I can not find much material on ocular gyric crisis to research further though. Can you help?    Dr. Pies' Answer


    Question: Have you observed or heard of any actual cases of lithim apparently causing hypercalcemia? (Or at least do you have the impression that this is more than just a very rare phenomenon?) A patient of mine who has been on lithium for 17 years just developed hypercalcemia (16.0), together with elevated creatinine (3.0). (He is now in the hospital, improving.) I discontinued the lithium anyway, on a clinical basis, even before lab came back (and before hospitalization), but am wondering if resumption of the lithium could be considered, especially with frequent monitoring of Li and Ca levels (etc)...    Dr. Pies' Answer


    Question: I requested my psychiatric records (through the record release department of my HMO) and my doctor refused to authorize the request. After 3 years of therapy (approximately 100 visits) we mutually agreed that I should see another therapist. We had been through several impasses and thought it be best to get some new insight. I requested my chart so that I could perhaps get some perspective on my treatment and how my perceptions jived with the doctors clinical assessment. He denied the request basically giving the answer that it is unheard of to read the doctor's notes. Don't I have the right to see what is in MY chart?    Dr. Pies' Answer